Alert archive / Georgia / Flash Flood Warnings in 2009

Flash Flood Warning 10, NWS Columbia, SC

August 13, 2009Columbia County, McDuffie County, Richmond County, Georgia

NWS Columbia, SC issued this flash flood warning at Aug 13, 2009, 12:47 AM EDT for Columbia County, McDuffie County, Richmond County, Georgia. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2009, 12:47 AM EDT (04:47 UTC)
Expired
Aug 13, 2009, 3:45 AM EDT
In force
3 hr
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
None

Counties Columbia County, GA, McDuffie County, GA, Richmond County, GA

The radar

The Columbia radar (KCAE), 125 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 1:00 AM EDTFLASH FLOOD2 Sse Evans, GAKINGS BRIDGE ROAD AND LOWER END...RESIDENTS REPORTED WATER GOING INTO HOMES.
Aug 13, 1:00 AM EDTFLASH FLOOD2 Ssw Evans, GAWENDALL WAY...WATER FROM CREEK OVERFLOWING INTO ROADWAY.
Aug 13, 1:00 AM EDTFLASH FLOOD3 S Evans, GAARROWWOOD TRAILER PARK ON WRIGHTSBORO ROAD...WOMAN TRAPPED IN VEHICLE BY FLOOD WATER.
Aug 13, 1:00 AM EDTFLASH FLOODMartinez, GAREPORTS OF STREAMS OUT OF THEIR BANKS AND CROSSING ROADWAYS. REED CREEK OVERFLOWED ITS BANKS AND WATER THREATENED HOMES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 4.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2009-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 978 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2009-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
978 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCAE 130447
FFWCAE
GAC073-189-245-130745-
/O.NEW.KCAE.FF.W.0010.090813T0447Z-090813T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1247 AM EDT THU AUG 13 2009

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COLUMBIA COUNTY IN EAST CENTRAL GEORGIA...
  THIS INCLUDES THE CITIES OF...MARTINEZ...GROVETOWN...EVANS...
  MCDUFFIE COUNTY IN EAST CENTRAL GEORGIA...
  RICHMOND COUNTY IN EAST CENTRAL GEORGIA...
  THIS INCLUDES THE CITIES OF...FORT GORDON...AUGUSTA...

* UNTIL 345 AM EDT

* AT 1242 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
FLASH FLOODING FROM NEARLY STATIONARY THUNDERSTORMS OVER NORTHERN 
AUGUSTA...MARTINEZ...AND GROVETOWN.  RADAR ESTIMATES SHOW THAT OVER 
2 INCHES OF RAIN HAS FALLEN OVER THE PAST HOUR IN SOME LOCATIONS.  
PONDING OF WATER IS LIKELY ON ROADWAYS AND LOCAL FLOODING OF 
DRAINAGE DITCHES AND OTHER LOW LYING AREAS WILL BE POSSIBLE.  SOME 
LOCATIONS MOST AFFECTED INCLUDE THE REED CREEK...MILL BRANCH...RAES 
CREEK AND WALTON BRANCH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
AUGUSTA...MARTINEZ...AND GROVETOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.  REMEMBER TO TURN AROUND...DONT DROWN.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

REPORT FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER
SERVICE COLUMBIA...TOLL FREE 1 800 7 7 5...7 1 9 9.

LAT...LON 3341 8255 3360 8214 3358 8208 3352 8200
      3348 8197 3347 8194 3330 8233 3331 8235
      3331 8239 3334 8244 3334 8247 3333 8249
      3336 8256

$$
2 follow-up statements
000 
WGUS72 KCAE 130615
FFSCAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
215 AM EDT THU AUG 13 2009

GAC073-189-245-130745-
/O.CON.KCAE.FF.W.0010.000000T0000Z-090813T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RICHMOND GA-MCDUFFIE GA-COLUMBIA GA-
215 AM EDT THU AUG 13 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM EDT FOR
COLUMBIA...MCDUFFIE AND RICHMOND COUNTIES...

AT 209 AM EDT...NATIONAL WEATHER SERVICE RADAR CONTINUES TO SHOW 
MODERATE RAINFALL OVER PORTIONS OF THE WARNED AREA.  RAINFALL 
AMOUNTS WITH THIS ACTIVITY WILL AVERAGE BETWEEN ONE HALF AN 
INCH...TO ONE INCH.  COMBINED WITH EARLIER RAINFALL AMOUNTS OF 
BETWEEN ONE AND TWO INCHES...FLASH FLOODING IS STILL POSSIBLE.  SOME 
LOCATIONS MOST AFFECTED INCLUDE THE REED CREEK...MILL BRANCH...RAES 
CREEK AND WALTON BRANCH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
MARTINEZ...GROVETOWN...EVANS...AND AUGUSTA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. TURN AROUND...DONT DROWN.  THE WATER DEPTH MAY BE TOO GREAT 
TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND.

REPORT FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER
SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.

&&

LAT...LON 3341 8255 3360 8214 3358 8208 3352 8200
      3348 8197 3347 8194 3330 8233 3331 8235
      3331 8239 3334 8244 3334 8247 3333 8249
      3336 8256

$$
000 
WGUS72 KCAE 130737
FFSCAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
337 AM EDT THU AUG 13 2009

GAC073-189-245-130746-
/O.EXP.KCAE.FF.W.0010.000000T0000Z-090813T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RICHMOND GA-MCDUFFIE GA-COLUMBIA GA-
337 AM EDT THU AUG 13 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 345 AM EDT FOR COLUMBIA...
MCDUFFIE AND RICHMOND COUNTIES...

REPORT FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER
SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3341 8255 3360 8214 3358 8208 3352 8200
      3348 8197 3347 8194 3330 8233 3331 8235
      3331 8239 3334 8244 3334 8247 3333 8249
      3336 8256

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 9:19 PM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 12, 9:19 PM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
919 PM EDT WED AUG 12 2009

.SYNOPSIS...
COLD FRONT WILL STALL OUT ALONG THE ATLANTIC COAST TONIGHT KEEPING A
GOOD CHANCE FOR SHOWERS ACROSS THE MIDLANDS. THE FRONT WILL REMAIN
ALONG THE COAST AND TRY TO SWING INLAND THURSDAY. THIS WILL
CONTINUE TO KEEP SHOWERS AND THUNDERSTORMS ACROSS THE AREA
THURSDAY. CHANCES OF RAIN WILL BEGIN TO DECREASE INTO THE UPCOMING
WEEKEND AS THE UPPER RIDGE BEGINS TO MOVE BACK OVER THE AREA.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
UPDATE AS OF 915 PM: COLD FRONT HAS BECOME NEARLY STATIONARY
ACROSS THE SC MIDLANDS THIS EVENING. BULK OF PRECIPITATION IS
CURRENTLY OVER SOUTHERN GA EXTENDING INTO THE SOUTHERN SC COASTAL
COUNTIES. WILL KEEP CHANCE POPS IN THE FORECAST FOR THE NEXT
SEVERAL HOURS...BECOMING A SLIGHT CHANCE DURING THE PREDAWN HOURS.

UPDATE AS OF 505 PM: HAVE CLEARED THE EASTERN COUNTIES OF CWA
FROM WATCH #700. THE THREAT OF SEVERE WEATHER HAS DIMINISHED
CONSIDERABLY OVER THAT AREA AS THE AIRMASS HAS BECOME A BIT MORE
STABLE.

PREVIOUS DISCUSSION: STALLED FRONT NEAR THE ATLANTIC COAST AND A
SHORT WAVE ENTERING NORTHWEST GEORGIA WILL COMBINE WITH THE RIGHT
ENTRANCE REGION OF 200-300MB JET TO KEEP A SEVERE WEATHER CHANCE
FOR THE EASTERN COUNTIES OF OUR COUNTY WARNING AREA THIS EVENING.
WATCH NUMBER 700 WILL REMAIN IN EFFECT UNTIL 900 PM EDT. GFS MODEL
GUIDANCE SHOWS 1500 TO 3000 J/KG VALUES ACROSS THE SOUTHERN
MIDLANDS TO THE COAST THIS AFTERNOON. GFS SHOWED MORE INSTABILITY
THAN THE NAM MODEL WHICH IS MORE INDICATIVE OF THE SITUATION. THE
MAIN CONVECTION OCCURRED ALONG THE COLD FRONT AS IT MOVED TROUGH
THE AREA. THE CHANCE OF THUNDERSTORMS WILL CONTINUE TO BE HIGH AS
THE SHORT WAVE CROSSES THE REGION LATER THIS EVENING...WITH THE
MAIN THREAT BEING DAMAGING WINDS AND POSSIBLY LARGE HAIL.
INDIVIDUAL STORMS ARE MOVING TOO FAST TO BE A FLOOD
THREAT...HOWEVER TRAINING STORMS OVER THE SAME AREA WOULD BOOST
THAT THREAT AS WELL.

ONCE THE SHORTWAVE EXITS THE AREA...THE CHANCE OF THUNDER WILL
DECREASE. SKIES WILL REMAIN MOSTLY CLOUDY TO CLOUDY AS COOLER AIR
MOVES IN ACROSS THE REGION TONIGHT. LOWERED LOW TEMPERATURES A
DEGREE OVERNIGHT TO SHOW THIS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
ALL MODEL GUIDANCE KEEPS THE FRONT STALLED OFF OR MOVE IT BACK
WEST. THIS WILL CONTINUE TO GIVE THE AREA A GOOD CHANCE OF SHOWERS
AND THUNDERSTORMS WITH A MOIST ATMOSPHERE STILL IN PLACE. EXPECT
CLOUDINESS AND COOLER AIR TO KEEP HIGH TEMPERATURES COOLER
SO LOWERED THURSDAY HIGHS SEVERAL DEGREES. KEPT LIKELY POPS FOR
THURSDAY.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
A CHANGE IN THE LONG WAVE WEATHER PATTERN IS BEING INDICATED BY
MODEL GUIDANCE AS A LONG WAVE TROUGH DIGGS DOWN ALONG THE WEST
COAST. THIS WILL FORCE THE UPPER LEVEL RIDGE BACK WESTWARD ACROSS
THE SOUTHEAST UNITED STATES. THE CHANCE OF RAIN WILL CONTINUE FOR
MUCH OF THE WEEKEND...BUT CONTINUE TO DECREASE. RAISED TEMPERATURES
FROM SUNDAY THROUGH TUESDAY AND DECREASED POPS AS WELL TO REFLECT THIS.
THE WEST COAST TROUGH THEN SWINGS EAST TOWARD THE AREA BY
MIDWEEK...SO ADDED A CHANCE FOR THUNDERSTORMS ON WEDNESDAY.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
FRONTAL BOUNDARY HAS MOVED EAST OF THE TAF SITES. LIGHT RAIN TO
AFFECT THE TAF SITES THROUGH SUNSET. POCKETS OF MVFR CIGS ACROSS
THE AREA THIS EVENING BUT EXPECT MOSTLY MVFR CONDITIONS AFTER
SUNSET WITH FOG AND STRATUS. EXPECT KOGB...KAGS AND KDNL TO GO IFR
IN FOG OVERNIGHT. EXPECT CIGS/VSBYS TO IMPROVE TO AT LEAST MVFR BY LATE
MORNING THURSDAY WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
THURSDAY AFTERNOON.

DURING THE EXTENDED PERIOD...BRIEF PERIODS OF MVFR MAY BE
ENCOUNTERED WITH SCATTERED AFTERNOON CONVECTION INTO SUNDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Aug 12, 12:59 PM EDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1259 PM EDT WED AUG 12 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>028-030-130915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-AIKEN-
1259 PM EDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ029-031-035>038-041-130915-
LEE-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
1259 PM EDT WED AUG 12 2009

...SEVERE THUNDERSTORM WATCH 700 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THROUGH THIS EVENING.

In the hours before

Special weather statement, Aug 12, 8:17 PM EDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
817 PM EDT WED AUG 12 2009

SCZ027-130045-
LEXINGTON-
817 PM EDT WED AUG 12 2009

...A STRONG THUNDERSTORM WAS AFFECTING LEXINGTON COUNTY...

AT 814 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF LEXINGTON...MOVING
NORTHEAST AROUND 10 MPH.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
PERSONS IN THE VICINITY OF LAKE MURRAY SHOULD BE ON THE LOOKOUT FOR
LOCALLY HEAVY RAIN.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

BC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 12:11 AM EDTAreal Flood AdvisoryCAEColumbia, McDuffie, Richmond109 min

Nearby

Flash Flood Warnings in Georgia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.